Protease inhibitors include amprenavir (Agenerase), indinavir (Crixivan), nelfinavir (Viracept), ritonavir (Norvir), and saquinavir (Fortovase, Invirase).
The amino acid glutamine is thought to have protective effects on the digestive tract. One small double-blind study found that use of glycine at 30 grams daily reduced diarrhea caused by nelfinavir.7
St. John's wort has been found to decrease blood levels of the HIV drug indinavir by an average of 57%.1
The reduction is substantial, and could lead to failure of the drug to keep the HIV virus in check. Similar effects are expected to occur with other protease inhibitors. To make matters worse, St. John’s wort also appears to interact with another category of drugs used for HIV,
reverse transcriptase inhibitors.
The bottom line: If you have HIV, don't take St. John's wort! Furthermore, if you have been stabilized on HIV medications while taking St. John's wort, if you stop taking the herb your blood levels of the drugs could rise, potentially leading to increased side effects.
Grapefruit juice impairs the body's normal breakdown of several drugs, allowing them to build up to potentially excessive levels in the blood.2 Saquinavir mesylate as well as other protease inhibitors may be affected. A recent study indicates this effect can last for 3 days or more following the last glass of juice.3
Because this could increase the risk of drug side effects, if you take protease inhibitors, the safest approach is to avoid grapefruit juice altogether.
One study found that use of vitamin C at a dose of 1 gram daily significantly reduced levels of indinavir.8
This was the first report of such an interaction with vitamin C, but the study was well-designed and deserves to be taken seriously. People taking any protease inhibitor should either avoid taking vitamin C, or have their protease inhibitor levels checked whenever they start (or stop) taking vitamin C.
The herb garlic is widely used in the belief that it can help prevent heart disease. However, it may not be safe to combine garlic supplements with protease inhibitors.
Two people with HIV experienced severe gastrointestinal toxicity from the drug ritonavir after taking garlic supplements.4 Garlic might also reduce the effectiveness of some drugs used for HIV.5
The herb milk thistle is thought to have liver-protective properties, and some people with HIV may take milk thistle in hopes of minimizing liver-related side effects of HIV medications. While there is no evidence that milk thistle provides any benefit in this regard, one study did find that at least it does
not interfere with levels of indinavir.9
Piscitelli SC, Burstein AH, Chaitt D, et al. Indinavir concentrations and St. John's wort.
355: 547-548, 2000.
A to Z Drug Facts [book on CD-ROM]. 2nd ed. St. Louis, MO: Facts and Comparisons; 2000.
Takanaga H, Ohnishi A, Murakami H, et al. Relationship between time after intake of grapefruit juice and the effect on pharmacokinetics and pharmacodynamics of nisoldipine in healthy subjects.
Clin Pharmacol Ther
67: 201-214, 2000.
Piscitelli SC. Use of complementary medicines by patients with HIV: full sail into uncharted waters.
Medscape HIV/AIDS. 6(3): 2000.
Piscitelli SC, Burstein AH, Welden N, et al. The effect of garlic supplements on the pharmacokinetics of saquinavir.
Clin Infect Dis. 2002;34:234-238.
de Maat MM, Hoetelmans RM, Mathot RA, et al. Drug interaction between St. John’s wort and nevirapine [letter].
Huffman FG, Walgren ME. L-Glutamine supplementation improves nelfinavir-associated diarrhea in HIV-infected individuals.
HIV Clin Trials. 2003;4:324-9.
Slain D, Ansden J, Khakoo R, et al. Effects of high-dose vitamin C on the steady state pharmacokinetics of the protease inhibitor indinavir in healthy volunteers. Interscience Conference on Antimicrobial Agents and Chemotherapy (ICAAC) Meeting. Poster A-1610. Chicago, Sept 13-17, 2003.
Mills E, Wilson K, Clarke M et al. Milk thistle and indinavir: a randomized controlled pharmacokinetics study and meta-analysis.
Eur J Clin Pharmacol. 2005 Jan 22 [Epub ahead of print]
Last reviewed December 2015 by EBSCO CAM Review Board
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.